Thrombotic thrombocytopenic purpura seen in patients who dissolve and inject oral pain medication
THURSDAY, Jan. 10 (HealthDay News) -- In 2012, 15 intravenous drug users within a relatively small geographic area developed thrombotic thrombocytopenic purpura (TTP), possibly due to reformulating and injecting an oral pain reliever, according to a report published in the Jan. 11 issue of the U.S. Centers for Disease Control and Prevention's Morbidity & Mortality Weekly Report.
Ellyn Marder, M.P.H., of the CDC in Atlanta, and colleagues conducted a statewide investigation of TTP-like illnesses after three cases of unexplained TTP, a rare but serious blood disorder with an annual incidence of about one in 100,000, were reported in intravenous drug users residing in rural Tennessee in August 2012.
By October, 15 cases were identified, none of which were fatal. Upon further investigation, the researchers discovered that in 14 cases the patients had been dissolving and injecting Opana ER, an opioid pain reliever intended for oral use. Of the 15 TTP cases, seven were treated for sepsis in addition to TTP-like illness. In 12 cases, chronic hepatitis C or positive test results for anti-hepatitis C virus antibody were reported.
"Health care providers who prescribe Opana ER and pharmacists who dispense it should inform patients of the risks from the drug when used other than as prescribed," the authors write. "Health care providers should ask patients with TTP-like illness of unknown etiology about any intravenous drug abuse. Suspected cases can be reported to public health officials."